With No Concomitant Use of Other Meds, Man Has Nightmares & Confusion on Remeron: Causal Aetiology

Last paragraph reads:  "There was no history of concomitant use of other medications (including herbal medicines) or alcohol intake. The temporal relationship between the initiation of treatment with mirtazapine [Remeron] and onset of nightmares and their disappearance with discontinuation of the drug, and also their occurrence during a previous episode of mirtazapine [Remeron] treatment suggests a causal aetiology and puts this extremely rare adverse drug reaction (ADR) in a highly probable' category, 'the paper states'."

SSRI Stories note:  Actually, the Physicians Desk Reference lists "sleep disorders" as a frequent reaction to all SSRIs .  In fact, the first insert for Prozac , back in 1988, listed "Abnormal Dreams" as a frequent adverse reaction.

http://timesofindia.indiatimes.com/Goa/Antidepressant_gives_patient_nightmares/articleshow/4055367.cms

Antidepressant gives patient nightmares
31 Jan 2009, 0321 hrs IST, Preetu Nair, TNN

PANAJI: An article published in a medical journal by Goa Medical College and Hospital's Dr Padmanabh V Rataboli, Dr Amit Dang and Dr Gaurav Garg
revealed a rare adverse reaction to an antidepressant drug.

After taking the drug mirtazapine (15 mg once daily at bed time), which was prescribed for his depressive symptoms for approximately two weeks, the patient, a 21-year-old medical student, went to GMC's psychiatry outpatient department with a history of severe nightmares almost every night. In addition, he complained of malaise, confusion and increased sedation during day time, while on therapy.

The nightmares included seeing an unknown person trying to stab him with a knife, seeing himself tied up to a pole over the bridge with gun shots hitting him from the sides and visualizing his girlfriend dead under a collapsed building.

After a night of horrible dreams, the medico would wake up confused with palpitations, sweating and fear. He was not suffering from some psychiatric illness, but his problems were due to a rare adverse drug reaction to the antidepressant drug.

Incidentally, the nightmares disappeared completely within a couple of days after mirtazapine was stopped, revealed the study Mirtazapine induced nightmares in an adult male' published in the British Journal of Clinical Pharmacology on November 5, 2008.

So far, the most common adverse effects reported from mirtazapine, according to the paper, include drowsiness or sedation and malaise or lassitude but sleep disorders are extremely rare adverse events with mirtazapine as the drug has been documented to show sleep-promoting action by increasing total sleep time, sleep efficiency and slow wave sleep.

Later, he was put on fluoxetine and no such episodes were reported. On careful evaluation of past history, it was found by doctors that the patient had shown poor compliance to mirtazapine a few years back and had experienced similar nightmares.

"There was no history of concomitant use of other medications (including herbal medicines) or alcohol intake. The temporal relationship between the initiation of treatment with mirtazapine and onset of nightmares and their disappearance with discontinuation of the drug, and also their occurrence during a previous episode of mirtazapine treatment suggests a causal aetiology and puts this extremely rare adverse drug reaction (ADR) in a highly probable' category," the paper states.
.